Alert archive / West Virginia / Areal Flood Warnings in 2021

Areal Flood Warning 30, NWS Charleston, WV

August 19, 2021Wayne County, West Virginia

NWS Charleston, WV issued this areal flood warning at Aug 19, 2021, 2:38 PM EDT for Wayne County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 2:38 PM EDT (18:38 UTC)
Expired
Aug 19, 2021, 4:45 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 64 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WGUS41 KRLX 191838
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
238 PM EDT Thu Aug 19 2021

WVC099-192045-
/O.NEW.KRLX.FA.W.0030.210819T1838Z-210819T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne WV-
238 PM EDT Thu Aug 19 2021

The National Weather Service in Charleston has issued a

* Flood Warning for...
  Central Wayne County in western West Virginia...

* Until 445 PM EDT.

* At 238 PM EDT, 911 dispatch reported flooding of several roads in 
  the Dunlow and East Lynn communities. Between 2 and 3 inches of 
  rain have fallen. While rainfall has lessened in intensity, runoff 
  will continue to cause flooding in the warned area.

* Some locations that will experience flooding include...
  East Lynn Lake, Kiahsville, Genoa and East Lynn.

Additional rainfall amounts up to 0.5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by 
calling toll free, 800 401 9535, when you can do so safely. You may 
also report severe weather by posting your report to the Charleston 
West Virginia National Weather Service Facebook Page, or by using 
the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3821 8241 3821 8231 3802 8230 3802 8252
      3815 8254

$$

ABE
1 follow-up statement
826 
WGUS81 KRLX 192041
FLSRLX

Flood Statement
National Weather Service Charleston WV
441 PM EDT Thu Aug 19 2021

WVC099-192051-
/O.EXP.KRLX.FA.W.0030.000000T0000Z-210819T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne WV-
441 PM EDT Thu Aug 19 2021

...FLOOD WARNING WILL EXPIRE AT 445 PM EDT THIS AFTERNOON FOR 
CENTRAL WAYNE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3821 8241 3821 8231 3802 8230 3802 8252
      3815 8254

$$

JZ

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Aug 19, 1:48 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 19, 1:48 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
148 PM EDT Thu Aug 19 2021

.SYNOPSIS...
Upper level disturbance provides shower or storm activity
today. Daily afternoon/evening shower and storm chances then
continue into the weekend ahead of a weakening cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1031 AM Thursday...

Showers with embedded pockets of moderate to heavy rainfall have
occurred across parts of the region this morning, which has
resulted in several reports of flooding in the Danville area in
Boone County. Given the very moist environment that is in place
with PWATs in the 1.8 to 2 inch range and the wet antecedent
conditions, additional heavy rainfall and potential flooding will
remain the main concerns through the remained of the day. Based
on recent radar trends, made some tweaks to PoPs this morning
and have also delayed the mention of thunder slightly given the
extensive cloud cover in place, but the remainder of the
forecast remains on track.

As of 340 AM Thursday...

Chances for showers and thunderstorms will increase again this
morning as a shortwave trough arrives from the west. Soils
across the area remains nearly saturated from the previous
rains. These areas remains sensitive to flash flooding. It will
take less rainfall to produce water issues over mostly saturated
terrain. Models show the potential for organized convection as
the shortwave passes through. WPC has a Slight Risk for
excessive rainfall for portions of southern WV, northeast KY and
southwest VA due to low Flash Flood Guidance cause by resent
rainfall and expected convection. Will have to monitor rainfall
rates once showers and storms move over the area today.

Tonight remains unsettled with showers and storms possible. Dense
patchy fog can be expected to develop overnight tonight.

Plenty of clouds will reduce the afternoon heating today. High
temperatures this afternoon will be in the upper 70s to mid 80s in
the lowlands and upper 60s in the mountains. Lows tonight will be
dew degrees above normal, generally in the mid to upper 60s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 438 AM Thursday...

The short term period will continue to feature mainly
afternoon/evening shower and storm chances as an upper trough
and associated energy gradually shift eastward throughout Friday
and Saturday. Friday will feature a higher chance for rainfall
compared to Saturday, with drier air advecting into the mid to
upper levels late Friday and Saturday. Thus, sensible weather
for Friday will feature isolated to scattered showers/storms,
with Saturday being more of the isolated nature, with activity
both days being mainly diurnal in nature. PoP grids were tweaked
down from the NBM to better reflect this. Any severe threat
continues to remain low. Isolated water issues will continue to
be possible with any slow moving or repetitive showers/storms
given the recent wet weather. High temperatures look seasonable
for Friday, and slightly above normal on Saturday.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 1208 PM Thursday...

A cold front will attempt to push into the area on Monday. However,
current thinking is that the boundary should remain to our north
with high pressure across the area through Wednesday. A cold
front should then sweep across the region on Thursday.

With high pressure at the surface and aloft, expect any
precipitation to be in the form of mainly afternoon and evening
showers and storms Monday into Wednesday.  Monday should be the
driest day with increasing chances of precipitation each
day.

Expect storms to be more numerous on Thursday as the front pushes
southeast.

Temperatures should be above normal Monday through Wednesday with
readings slightly above normal on Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 147 PM Thursday...

Widespread showers with some embedded pockets of moderate to
heavy rain will continue to move across the region through this
evening as an upper disturbance pushes through. A combination
of MVFR to low-end VFR CIGs will be in place at the start of the
TAF period, but ceilings should temporarily rise to mainly VFR
this evening as the upper disturbance departs the area.
Occasional VSBY restrictions to MVFR/IFR could also occur
through this evening, mainly during periods of heavier
rainfall.

While precipitation coverage should decrease this evening as the
upper disturbance departs and conditions at least temporarily
improve, there is potential for widespread dense fog to develop across
the entire region tonight. The one potential limiting factor
will be how much cloud cover lingers around tonight, but due to
the very heavy rainfall in recent days and abundant moisture,
fog should pretty much develop at all terminals. Thus, an
extended period of IFR/LIFR conditions is expected overnight at
all TAF sites.

Since fog should generally be pretty dense overnight, it should
be slow to lift on Friday morning, but eventually a gradual
return to VFR is expected by late morning or into the afternoon
hours for most areas. However, some MVFR ceilings may linger in
the mountains into Friday afternoon. Some isolated to
scattered thunderstorms could develop by the afternoon hours,
mainly in the mountains, but confidence is too low to include in
TAFs at this time.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: VSBY restrictions from moderate to heavy
rain through this evening may vary from forecast. Timing,
extent, and density of fog overnight tonight will be driven
mainly by lingering cloud cover.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    M    H
EKN CONSISTENCY  M    H    H    H    M    M    M    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    M    M    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
IFR valley fog possible each morning through Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/04
NEAR TERM...ARJ/RG
SHORT TERM...04
LONG TERM...JSH
AVIATION...RG
Hazardous weather outlook, Aug 19, 5:24 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
524 AM EDT Thu Aug 19 2021

KYZ101>103-105-VAZ003-004-WVZ005-006-013>016-024>028-033-034-515-
200930-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-
Lincoln-Putnam-Kanawha-Roane-Mingo-Logan-Boone-Clay-Braxton-McDowell-
Wyoming-Northwest Raleigh-
524 AM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of central West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

The area is under a slight risk for excessive rainfall today.
Isolated water issues will be possible with any slow moving or
repetitive showers and storms due to sensitive soil conditions from
recent rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>087-WVZ007>011-017>020-029>032-039-040-200930-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Calhoun-
Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
524 AM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northern West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

The area is under a marginal risk for excessive rainfall today.
Isolated water issues will be possible with any slow moving or
repetitive showers and storms due to sensitive soil conditions from
recent rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516>526-200930-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
524 AM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

The area is under a slight risk for excessive rainfall today.
Isolated water issues will be possible with any slow moving or
repetitive showers and storms due to sensitive soil conditions from
recent rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The area is under a marginal risk for excessive rainfall Friday.
Isolated water issues will be possible with any slow moving or
repetitive showers and storms due to sensitive soil conditions from
recent rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Aug 19, 9:36 AM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
936 AM EDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLASH FLOOD      1 SSW DANVILLE          38.07N 81.84W
08/19/2021                   BOONE              WV   PUBLIC

            WATER OVER THE ROAD NEAR DANVILLE ANIMAL
            CLINIC. VIDEO INCLUDED WITH REPORT ON
            TWITTER.

&&

JLB
Local storm report, Aug 19, 10:10 AM EDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1010 AM EDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     FLASH FLOOD      DANVILLE                38.08N 81.84W
08/19/2021                   BOONE              WV   EMERGENCY MNGR

            HIGH WATER ON LICK CREEK ROAD IN DANVILLE,
            WV. BOTH LANES COVERED.

&&

JLB
Local storm report, Aug 19, 1:15 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
115 PM EDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     FLASH FLOOD      EAST LYNN LAKE          38.15N 82.38W
08/19/2021                   WAYNE              WV   911 CALL CENTER

            REPORTS OF FLOODING IN EAST LYNN.

0112 PM     FLASH FLOOD      5 ESE FORT GAY          38.09N 82.51W
08/19/2021                   WAYNE              WV   911 CALL CENTER

            REPORTS OF FLOODING ALONG MILL CREEK.

&&

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:13 AM EDTFlash Flood WarningRLXBoone3 hr
Aug 19, 11:37 AM EDTFlash Flood WarningRLXWayne3 hr
Aug 19, 12:49 PM EDTFlash Flood WarningRLXCabell, Wayne2 hr
Aug 19, 1:33 PM EDTFlash Flood WarningRLXJackson, Mason6 hr
Aug 19, 2:10 PM EDTFlash Flood WarningRLXBraxton5 hr

Nearby

Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.